Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 321, NWS Nashville, TN

October 9, 2009Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 9, 2009, 2:20 PM CDT for Wilson County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 2:20 PM CDT (19:20 UTC)
Expired
Oct 9, 2009, 2:45 PM CDT
In force
25 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Wilson County, TN

The radar

The Nashville radar (KOHX), 30 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 12:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
2.0
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 091920
SVROHX
TNC189-091945-
/O.NEW.KOHX.SV.W.0321.091009T1920Z-091009T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 245 PM CDT

* AT 219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LEBANON...AND MOVING EAST
  AT 30 MPH. A TREE WAS REPORTED DOWN IN LEBANON AND TIN ROOF BLOWN
  OFF HOME.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL WILSON COUNTY AT 230 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY AFTERNOON
FOR CENTRAL TENNESSEE.

&&

LAT...LON 3629 8615 3607 8616 3611 8637 3621 8636
TIME...MOT...LOC 1920Z 256DEG 28KT 3616 8627

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:25 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Oct 9, 10:25 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 AM CDT FRI OCT 9 2009

.MESOSCALE UPDATE...
CELLS INTENSIFIED UPON CROSSING THE TN RIVER AROUND 15Z. STRONGER
CELLS SEEM TO BE TIED TO MOISTURE FLUX GRADIENT WHICH BACKED UP
A LITTLE TO THE NORTHWEST DURING THE LAST HOUR. OTHER THAN THE CELL
THAT WAS OVER CARROLL COUNTY EARLIER THERE HAS BEEN LITTLE BOWING
EVIDENT IN THE CELLS. STILL THINK SOME STORMS COULD GO SEVERE
DURING THE DAY...BUT COVERAGE STILL A QUESTION. CELLS SEEM TO BE
STRUGGLING TO GAIN MUCH IN THE WAY OF VERTICAL EXTENT BASED ON
GRANALYST AND MINIMUM LIGHTNING ACTIVITY SO FAR.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Oct 9, 5:07 AM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT FRI OCT 9 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-101000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AS A STRONG COLD FRONT IS EXPECTED TO MOVE NORTHWEST TO SOUTHEAST
ACROSS MIDDLE TENNESSEE TODAY...THUNDERSTORMS ARE EXPECTED TO
DEVELOP. SOME OF THESE THUNDERSTORMS COULD POSSIBLY BECOME
SEVERE...WITH DAMAGING THUNDERSTORM OUTFLOW WINDS AND THE
POSSIBILITY OF THE DEVELOPMENT OF ISOLATED TORNADOES. THE BEST
POTENTIAL FOR SEVERE WEATHER DEVELOPMENT WILL BE ALONG AND WEST OF
A LAFAYETTE...TO WOODBURY...TO TULLAHOMA LINE. THESE THUNDERSTORMS
WILL ALSO BE CAPABLE OF PRODUCING BREIF HEAVY RAINFALL...WITH
ISOLATED RAINFALL AMOUNTS OF UP TO TWO INCHES POSSIBLE. THE THREAT
FOR SEVERE WEATHER WILL DIMINISH NORTHWEST TO SOUTHEAST TODAY
AFTER LOCATIONS EXPERIENCE THE COLD FRONTAL PASSAGE.

ALONG WITH THESE THUNDERSTORMS...WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING. EXERCISE CAUTION WITH ANY OUTDOOR ACTIVITIES THAT YOU
MIGHT BE ABLE TO PARTICIPATE IN TODAY. REMEMBER...IF THUNDER
ROARS...GO INDOORS.

EXERCISE CAUTION WHILE DRIVING ON AREA ROADWAYS TODAY AS HEAVY
RAINFALL MIGHT RESULT IN PONDING OF WATER ON THESE ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
POSSIBLE DEVELOPING SEVERE WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED ON FRIDAY.

31/JBW

In the hours before

Local storm report, Oct 9, 12:39 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1239 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     DICKSON                 36.08N 87.38W
10/09/2009                   DICKSON            TN   EMERGENCY MNGR

            EMA REPORTS TREES DOWN IN DICKSON AND CHARLOTTE AREAS.

&&

MD
Local storm report, Oct 9, 12:47 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1247 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     FUNNEL CLOUD     6 NE ASHLAND CITY       36.34N 86.98W
10/09/2009                   CHEATHAM           TN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR I-24 NEAR ROBERTSON/DAVIDSON
            COUNTY LINES.

&&

MD
Local storm report, Oct 9, 1:37 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
137 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND DMG     10 NW NASHVILLE         36.27N 86.91W
10/09/2009                   DAVIDSON           TN   EMERGENCY MNGR

            REPORTS OF SEVERAL TREES DOWN AND DAMAGE TRAILERS WITH
            POSSIBLE INJURIES.

&&

MD
Local storm report, Oct 9, 1:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
141 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     8 NW NASHVILLE          36.25N 86.89W
10/09/2009                   DAVIDSON           TN   EMERGENCY MNGR

            TREES REPORTED DOWN NEAR OLD HICKORY BLVD AND SHUTES
            LANE.

&&

MD
Special weather statement, Oct 9, 2:09 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CDT FRI OCT 9 2009

TNZ008>011-027>034-056>066-075-077>080-093>095-092115-
SUMNER-MACON-CLAY-PICKETT-DAVIDSON-WILSON-TROUSDALE-SMITH-JACKSON-
PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-
WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...GALLATIN...LAFAYETTE...CELINA...
BYRDSTOWN...NASHVILLE...LEBANON...MOUNT JULIET...HARTSVILLE...
CARTHAGE...GAINESBORO...COOKEVILLE...LIVINGSTON...JAMESTOWN...
ALLARDT...LINDEN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...FAIRFIELD GLADE...
SHELBYVILLE...TULLAHOMA...MANCHESTER...MCMINNVILLE...TRACY CITY...
ALTAMONT...COALMONT...SPENCER...WAYNESBORO...LAWRENCEBURG...
PULASKI
209 PM CDT FRI OCT 9 2009

...TORNADO WATCH UNTIL 5 PM FOR ALL OF MIDDLE TENNESSEE EXCEPT FOR
NORTHWEST...

THUNDERSTORMS...SOME SUPERCELLS...HAVE BECOME SCATTERED ACROSS MIDDLE
TENNESSEE THIS AFTERNOON. DAMAGING WINDS HAVE BEEN REPORTED IN HUMPHREYS...
DICKSON...AND DAVIDSON COUNTIES. A FUNNEL CLOUD WAS REPORTED IN CHEATHAM
COUNTY SHORTLY AFTER NOON NEAR INTERSTATE 24 AT THE ROBERTSON AND
DAVIDSON COUNTY LINE.

THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN YOUR HOME...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN
AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

BOYD
Local storm report, Oct 9, 2:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     1 ENE LEBANON           36.22N 86.31W
10/09/2009                   WILSON             TN   EMERGENCY MNGR

            TREE DOWN, TIN ROOF BLOWN OFF HOME AROUND THE 2900 BLOCK
            OF BIG SPRINGS ROAD.

&&

MD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:02 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson28 min
Oct 9, 12:16 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner44 min
Oct 9, 12:47 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson28 min
Oct 9, 12:48 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner27 min
Oct 9, 1:25 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson35 min
Oct 9, 1:41 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson34 min
Oct 9, 2:11 PM CDTSevere Thunderstorm WarningOHXMaury22 min
Oct 9, 2:23 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith22 min
Oct 9, 2:43 PM CDTSevere Thunderstorm WarningOHXClay, Jackson32 min
Oct 9, 3:16 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett19 min
Oct 9, 3:17 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury28 min
Oct 9, 3:18 PM CDTSevere Thunderstorm WarningOHXFentress, Pickett28 min
Oct 9, 3:21 PM CDTTornado WarningOHXGiles, Marshall24 min
Oct 9, 3:24 PM CDTTornado WarningOHXCoffee36 min
Oct 9, 3:38 PM CDTTornado WarningOHXBedford, Marshall37 min
Oct 9, 3:59 PM CDTTornado WarningOHXBedford, Cannon, Coffee, Rutherford31 min
Oct 9, 4:07 PM CDTTornado WarningOHXBedford, Coffee23 min
Oct 9, 4:23 PM CDTTornado WarningOHXCoffee, Warren37 min
Oct 9, 4:51 PM CDTSevere Thunderstorm WarningOHXGrundy24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.